Minnesota, 2006

Hail in Minnesota, July 19, 2006

July 19, 2006 · NWS ARX · 3 events in 2 counties and zones

Penny to nickel size hail was reported by storm spotters and the public.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Penny to nickel size hail was reported by storm spotters and the public.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 19, 8:22 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 19, 8:22 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
922 PM CDT WED JUL 19 2006

.UPDATE...AS OF 02Z...OLD OUTFLOW BOUNDARY FROM TODAYS EARLIER
CONVECTION STILL DRAPED FROM NORTHWEST IL INTO CENTRAL AND
NORTHWEST IOWA. MEANWHILE...SURFACE COLD FRONT EXTENDED FROM
NORTHERN MN TO LOW PRESSURE IN EASTERN NEBRASKA. PER LATEST RUC
AND NAM/WRF...850MB MOISTURE TRANSPORT BEGINNING TO INCREASE WITH
INCREASE IN LOW LEVEL JET. AS A RESULT...CONVECTION OVER PARTS OF
SOUTHERN MN AND NORTHERN IOWA HAS BEGUN TO INTENSIFY.

EVEN THOUGH SURFACE BASED INSTABILITY HAS BEEN BEST TO OUR SOUTH
AND WEST...ELEVATED INSTABILITY REMAINS SUFFICIENT FOR SEVERE
STORMS. LARGE HAIL AND DAMAGING WINDS APPEARS TO BE THE PRIMARY
THREAT INTO THE EARLY MORNING HOURS OF THURSDAY. SEE LATEST
HAZARDOUS WEATHER OUTLOOK.

NO MAJOR CHANGES ANTICIPATED TO CURRENT DATA BASE WITH RESPECT TO
RAIN PROBABILITIES. WILL PROBABLY NEED TO ADD SEVERE POTENTIAL IF
CONVECTION CONTINUES TO INTENSIFY AND PROPAGATE EASTWARD.

COORDINATED WITH SPC AND SEVERE WEATHER WATCH APPEARS PROBABLE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

THOMPSON
Hazardous weather outlook, Jul 19, 7:24 PM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
824 PM CDT WED JUL 19 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-201100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
824 PM CDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A COLD FRONT APPROACHING FROM THE WEST SHOULD TRIGGER ADDITIONAL
THUNDERSTORMS. AT THIS TIME...SEVERE STORMS ARE STILL POSSIBLE...WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT...MAINLY ALONG AND
SOUTH OF A CLAREMONT MINNESOTA...TO TOMAH AND ADAMS WISCONSIN LINE.
ANY TORNADO THREAT APPEARS TO BE CONFINED MAINLY TO PORTIONS OF
NORTHEAST IOWA AND ADJACENT AREAS OF SOUTHWEST WISCONSIN.

IN ADDITION...LOCALLY HEAVY RAIN IS POSSIBLE...WHICH COULD CAUSE
RUNOFF PROBLEMS...ESPECIALLY IN URBAN AREAS AND STEEP TERRAIN. THE
BEST TIME FOR SEVERE STORMS SHOULD BE UNTIL AROUND 3 AM THURSDAY
MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER SYSTEM WILL MOVE INTO THE AREA FOR SUNDAY NIGHT AND MONDAY...
BRINGING A CHANCE FOR THUNDERSTORMS. WHILE SEVERE WEATHER IS
CURRENTLY NOT ANTICIPATED WITH THIS SYSTEM...IT IS STILL TOO EARLY TO
DETERMINE WITH CONFIDENCE THE SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY STILL BE NEEDED TONIGHT AND SPOTTER GROUPS
ARE ADVISED TO CONTINUE MONITORING THE LATEST WEATHER INFORMATION.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

THOMPSON

The radar

The Minneapolis radar (KMPX), 96 km away, was scanning. The volume nearest the first event began at 03:58 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Dodge

When
July 19, 9:58 PM CST
Where
Dodge County, 5 mi NE of Concord
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
44.200, -92.767

Hail, Wabasha

When
July 19, 10:09 PM CST
Where
Wabasha County, 3 mi S of Kellogg
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.267, -92.000

Hail, Wabasha

When
July 19, 10:55 PM CST
Where
Wabasha County, Kellogg
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
44.317, -92.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516239, 5516240, 5516241.